Time-based Chern number in periodically driven systems in the adiabatic limit

I. Te Lu, Dongbin Shin, Umberto De Giovannini, Hannes Hübener, Jin Zhang, Simone Latini, Angel Rubio

Research output: Contribution to journalJournal articleResearchpeer-review

27 Downloads (Pure)

Abstract

To define the topology of driven systems, recent works have proposed synthetic dimensions as a way to uncover the underlying parameter space of topological invariants. Using time as a synthetic dimension, together with a momentum dimension, gives access to a synthetic two-dimensional (2D) Chern number. It is, however, still unclear how the synthetic 2D Chern number is related to the Chern number that is defined from a parametric variable that evolves with time. Here we show that in periodically driven systems in the adiabatic limit, the synthetic 2D Chern number is a multiple of the Chern number defined from the parametric variable. The synthetic 2D Chern number can thus be engineered via how the parametric variable evolves in its own space. We justify our claims by investigating Thouless pumping in two one-dimensional (1D) tight-binding models, a three-site chain model, and a two-1D-sliding-chains model. The present findings could be extended to higher dimensions and other periodically driven configurations.

Original languageEnglish
Article number013081
JournalPhysical Review Research
Volume5
Issue number1
Number of pages6
ISSN2643-1564
DOIs
Publication statusPublished - 2023

Fingerprint

Dive into the research topics of 'Time-based Chern number in periodically driven systems in the adiabatic limit'. Together they form a unique fingerprint.

Cite this